Virginia, 2019Damaging Wind in Virginia, September 30, 2019
September 30, 2019 · NWS RNK · 1 event in 1 county or zone
Showers and storms developed along the edge of a weakening region of high pressure. A couple of the storms increased to severe levels, producing damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and storms developed along the edge of a weakening region of high pressure. A couple of the storms increased to severe levels, producing damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 30, 1:53 PM EST, 47 minutes earlier.
Area forecast discussion, Sep 30, 1:53 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
253 PM EDT Mon Sep 30 2019
.SYNOPSIS...
A weakening wedge of high pressure will linger over region
before giving way to very warm temperatures again by midweek. A
cold front will then move through late Thursday with much
cooler conditions expected into the weekend, though little in
the way of rainfall will accompany the front.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 230 PM EDT Monday...
Visible satellite imagery shows that the wedge has eroded from
both the east and west with effects lingering mostly just east
of the Blue Ridge. Radar trends show that convection has
initialized in the west with best heating and destabilization,
while some other showers/thunder are exiting to the east
following a departing short wave. Anticipate an isolated cell or
two may try to get a bit rowdy through early this evening west
of the Ridge, but expect convection will dissipate with loss of
heating this evening/early tonight. The lingering wedge will
then allow for development of low clouds and some fog overnight.
Tuesday may play out much the same as today, though coverage of
showers/storms looks to be less with the best chance form the
Grayson Highlands into the mountains of NC.
Lows tonight will be mild with generally be in the mid/upper
60s. Highs tomorrow will generally be in the mid to upper 80s.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 110 PM EDT Monday...
The upper level ridge bringing warm conditions during this
period will continue to transition across Tennesse going into
Wednesday, eventually locating itself over the Carolinas for
Thursday. 850mb temperatures are still running warm with current
guidance, meaning surface temperatures are going to be running
roughly 15 degrees above average. As previously stated, we are
going to be watching Wednesday and Thursday for another round of
record breaking temperatures. Hard to decide on whether or not
to add some very small pops Wednesday afternoon for some of the
mountains where perhaps enough heating could produce an isolated
storm or two, but going to hold off for now on updating grids
to reflect this since the pop would be very minimal.
A much anticipated cool down is on the way for the weekend: the
census is still leading toward a frontal passage later Thursday to
Thursday night. As previously mentioned, the heat will still be on
before this front for Thursday afternoon. The only negative note with
this front will be the lacking convection with it. Rain chances look
best for isolated to scattered showers and storms west of the Blue
Ridge, with minimal to slim chances for areas east.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 110 PM EDT Monday...
After the front Thursday, high pressure returns as we wedge in
for Friday and Saturday. This will certainly bring the "Fall
Feels" as the cool down remains on track to be nearly 20 degrees
cooler from our recent heat. PWAT amounts start to recover and
increase Sunday as rain chances start to increase along the edge
of the then weakening wedge. From there, our next big frontal
system steps into play with increasing pops Monday with a
lifting warm front moving through the area, followed up by a
strong cold front passage MOnday into Monday night. Confidence
in exact details with this part of the forecast will obviously
increase as we get closer in time.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 230 PM EDT Monday...
Generally VFR conditions are expected across the region with
some thunder in the vicinity, mainly west of the Blue Ridge.
Will monitor radar trends and amend for prevailing conditions as
necessary. The lingering wedge of high pressure will allow for
low stratus to develop overnight, while locations further west
outside of the wedge will see clear conditions give way to
stratus and fog due to radiational cooling. Expect IFR/LIFR
conditions by daybreak due to cigs/vsbys all sites except for
KBLF where the station elevation should keep the airfield above
the stratus and fog. Anticipate gradual improvement to VFR all
sites toward the end of the valid period, with some isolated
showers/thunderstorms possible again mainly west of the Blue
Ridge Tuesday afternoon.
Winds will generally be light with little impact to aircraft
operations.
.Extended Aviation Discussion...
High pressure aloft will build across the region through mid
week, with a transition back to mainly dry VFR conditions. There
will be the normal early morning fog/stratus in the mountain
valleys...confined to the 4AM-9AM time frame, otherwise no
significant weather threats until a strong cold front arrives
late in the week. This cold front looks to cross the region from
the northwest by Friday with an ensuing wind shift and possible
periods of MVFR in showers along the boundary. High pressure
follows with another wedge and possible associated sub-VFR
conditions within lower cigs on Friday.
&&
.CLIMATE...
The heat returns regionwide for Wednesday and Thursday. Here are
the numbers to beat for mid week...
Wednesday 10/02/2019
Site MaxT Year HiMin Year
KBLF 87 1919 64 1986
KDAN 92 1986 68 1971
KLYH 88 1905 68 1898
KROA 88 1919 67 1971
KRNK 85 1953 60 1986
Thursday 10/03/2019
Site MaxT Year HiMin Year
KBLF 84 1919 66 1941
KDAN 93 1919 69 2012
KLYH 94 1919 72 1898
KROA 91 1919 68 1941
KRNK 86 1954 63 1954
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...MBS
NEAR TERM...MBS
SHORT TERM...RR/RCS
LONG TERM...RR/MBS
AVIATION...MBS/PM
CLIMATE...RCS
Hazardous weather outlook, Sep 30, 3:34 AM EST, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
434 AM EDT Mon Sep 30 2019
VAZ007-009>013-WVZ042>044-507-508-010845-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
434 AM EDT Mon Sep 30 2019
This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.
.DAY ONE...Today and tonight.
Isolated strong to severe thunderstorms producing localized damaging
winds and hail could occur this afternoon.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>006-018>020-VAZ014>020-022>024-032>035-043>047-058-059-010845-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
434 AM EDT Mon Sep 30 2019
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
RCS
In the hours before
Special weather statement, Sep 30, 2:03 PM EST, 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
303 PM EDT Mon Sep 30 2019
VAZ019-020-023-024-301945-
Bath-Botetourt-Rockbridge-Alleghany-
303 PM EDT Mon Sep 30 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN
ALLEGHANY...SOUTHWESTERN BATH...WEST CENTRAL ROCKBRIDGE AND NORTH
CENTRAL BOTETOURT COUNTIES IN WEST CENTRAL VIRGINIA...
At 303 PM EDT, a strong thunderstorm was located over Ingalls Field,
or near Hot Springs, moving southeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Clifton Forge...
Millboro...
Hot Springs...
Warm Springs...
Iron Gate...
Douthat State Park...
and Glen Wilton.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3792 8005 3807 7983 3789 7943 3766 7983
TIME...MOT...LOC 1903Z 310DEG 17KT 3795 7986
PW
Special weather statement, Sep 30, 2:07 PM EST, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
307 PM EDT Mon Sep 30 2019
NCZ002-003-VAZ015-301945-
Surry-Alleghany-Grayson-
307 PM EDT Mon Sep 30 2019
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN ALLEGHANY...NORTHWESTERN SURRY COUNTIES IN NORTHWESTERN
NORTH CAROLINA AND SOUTHEASTERN GRAYSON COUNTIES IN SOUTHWESTERN
VIRGINIA...
At 307 PM EDT, a strong thunderstorm was located over Baywood, or
near Galax, moving southeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Galax...
Ennice...
Bottom...
Baywood...
Low Gap...
Cumberland Knob...
and Barrett.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3666 8108 3669 8099 3666 8095 3665 8094
3664 8092 3663 8093 3663 8091 3660 8087
3656 8084 3656 8082 3649 8072 3642 8099
TIME...MOT...LOC 1907Z 322DEG 15KT 3664 8101
PWSpecial weather statement, Sep 30, 2:11 PM EST, 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
311 PM EDT Mon Sep 30 2019
VAZ018-022-302000-
Craig-Roanoke-
311 PM EDT Mon Sep 30 2019
...A STRONG THUNDERSTORM WILL AFFECT
ROANOKE...AND SOUTHEASTERN CRAIG COUNTIES...THE CITY OF SALEM AND THE
CITY OF ROANOKE...
At 310 PM EDT, a strong thunderstorm was located over Catawba, moving
southeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Roanoke...
Salem...
Vinton...
Catawba...
Bent Mountain...
Abbott...
and Glenvar.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3743 8007 3741 8006 3739 8002 3729 7985
3725 7985 3717 8002 3717 8003 3716 8008
3716 8009 3712 8012 3712 8014 3721 8019
3723 8019 3726 8022 3738 8028 3746 8013
TIME...MOT...LOC 1910Z 323DEG 19KT 3736 8016
PWThunderstorm Wind, Alleghany
- When
- September 30, 2:40 PM EST
- Where
- Alleghany County, 1.78 mi ENE of Blue Spg Run
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.740, -80.000
Thunderstorm winds blew two trees down near the intersection of Hayes Gap Road and Pitzer Ridge Road. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Georgia, September 30, 20192 deaths · 1 event
- Marine Strong Wind in Lake Superior, September 30, 20191 death · 1 event
- Rip Current in North Carolina, September 30, 20191 death · 1 event
- Rip Current in Florida, September 30, 20191 death · 1 event
- Hail in Nebraska, September 30, 2019$4.6 million · 2.5 in hail · 13 events
- Hail in Nebraska, September 30, 2019$100,000 · 2 in hail · 15 events
- Flash Flooding in New Mexico, September 30, 2019$34,000 · 3 events
- Lightning Strike in Michigan, September 30, 2019$20,000 · 1 event
- Hail and Damaging Winds in Michigan, September 30, 2019$11,000 · 1 in hail · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 30, 20195 events
- Flash Flooding in Wisconsin, September 30, 20193 events
- Hail and Damaging Winds in South Carolina, September 30, 20191 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857306.